Benzodiazepine ingestion as a way to die by suicide and related safety: the case of an elderly patient
- 105 Downloads
Benzodiazepines (BDZs) are widespread psychotropic compounds, often prescribed as first-line symptomatic option by general practitioners in patients with different psychiatric disorders. Sometimes, however, they contribute to delay the administration of the first appropriate psychopharmacological treatment, thus leading to a longer duration of untreated illness in patients with depressive and anxiety disorders. The well-established pros of BDZs use in clinical practice include efficacy, rapidity of action, versatility, and safety. Among the cons, BDZs can provoke cognitive side-effects, asthenia, and misuse/abuse. Although their overall safety has been traditionally viewed as one of their greatest strengths, BDZs massive ingestion for suicidal purposes may pose, in some cases, serious life-threatening conditions, as described in the present case report. Hence, particular attention needs to be paid in prescribing these compounds to special populations, such as elderly patients. Among these, their prescription should be limited to the short-term and particularly monitored in case of risk factors, as they may be unsafe in case of overdose.
KeywordsBenzodiazepines Suicide Elderly Hypnotics
Compliance with ethical standards
Conflict of interest
We wish to confirm that there are no conflicts of interest associated with the present publication and there has been no significant financial support for this work that could have influenced its outcome.
This article does not contain any studies with human participants or animals performed by any of the authors.
Informed consent was obtained from the patient.